My mother is a 68-year-old female, non-smoker. She had a severe cold and cough two months ago. After a course of Azithromycin, her symptoms improved except she just has a dry cough at night. Last week she had a cough with blood. I took her to urgent care, they prescribed antibiotics (Doxycycline) and cough syrup Promethazine. Also, they asked for a chest X-ray to rule out any other serious condition. The X-ray came back with a 2.3 cm lung nodule or scar tissue in left upper lung and recommended a follow-up X-ray after 3 to 4 months or a chest CT scan.
CT scan came back with scar tissue in the upper left lung but has a 4 mm nodule in lower left lung. The nodule is visible clearly on the HRCT CT-scan slide (96-97-98) (1.25 mm lung). But slide 99-100 looks like hazy or patchy region posterior to the nodule (the report does not mention that but it is what I think I saw). Does this mean it is a ground glass opacity nodule or nodule is clear and this hazy region is some kind of infection? CT-scan does not mention ground glass opacity where I am worried about but it does mention patchy ground-glass opacity in lingula region and attribute it to infection or aspiration. Only aspiration I can think of is could be my mother lost two chewing tooth in the back and has trouble chewing food. She has been trying a partial denture but it is a task for her and I am not a doctor to make judgment. It has been stressful for me and everyone in my family. I would like some feedback on this. By the way, cough in blood reduced on the very second day and after the third day, there was no more blood in a cough.
I want a radiologist to look at the report which mentions mild to moderate bronchiectasis and has Fitchner society guideline for nodule below 6 mm. More details about the presenting complaint:
My mother had a severe chest or throat infection two months ago. A course of Azithromycin cleared most of the symptoms except a cough at night time. She had bloody cough (very dark red like cough with clots) that was on the 12th of this month. It subsided after the doctor prescribed Doxycycline. Besides, there is no weight loss. She was taking Repaglinide to control blood sugar. Otherwise, normally she is taking Metformin 250-500-500.
Previous history of the same issue:
None- my mother remembers a severe episode of a cough for a month around 40+ years. No history of tuberculosis. Current medications: Doxycycline 100 mg twice for 14 days. She has been taking since last week. Metformin 250-500-500 total 1250 in a day for blood sugar, Rosuvastatin 10/Clopidogrel 75, (TMT was done last month- No findings).
Lab tests performed: Chest X-ray and CT scan.
Welcome to icliniq.com.
I have read through the 10 images uploaded, 8 CT images and two report images (attachment removed to protect patient identity). You are right about the haziness posterior to the nodule in images 97-99/ 241. So what we see is a nodule with hazy margins. Concerning this appearance, it can be reactive changes surrounding the nodule that is slowly healing (as you mentioned a course of Doxycycline is completed and she is feeling better) or it can still mean some residual active infection in the area.
Therefore we need to address the issue from a more clinical perspective than an isolated nodule. Fleishner society recommendations are followed to know if a certain nodule is of potential neoplastic etiology. It is true that you are having a stressful situation at the moment but there is no obvious finding in the report that can cause any chronic blood in the cough. The ground glass opacities are a subjective finding and many radiologists mention it where the opacities are prominent. However, I have noted that she is on Clopidogrel 75 mg and if she had a violent cough before the bleeding then it might be possible that she had a small mucosal injury in the aerodigestive tract.
Was this answer helpful?|
Thank you for your response. Also, your Clopidogrel findings put me at ease. My mom was also on Repaglinide till last month and one of the side effect is post nasal drip and upper respiratory infection. When it comes to diagnosis I always assume cancer and it scares me. From your experience, do you see anything suggesting that way? My sister already consulted a pulmonologist and their recommendation was to complete antibiotic since she has completed seven days of Doxycycline and she still has one more week to go. Her blood was not chronic but it was on three occasions and not a flowing one but clots and some solid. So 4 mm nodule should not be of concern for malignancy?
Welcome back to icliniq.com.
Cancer nodules usually have a tumor volume doubling time between 30 and 180 days. It means any lesion which doubles in volume between 30 and 180 days can be cancer. The interval 30 to 180 days is 1 to 6 months and this is keeping in mind different cancer types and time taken by the cells.
With regards to Fleishner society recommendations, a 4 mm nodule is too small and is not specific for cancer. Technically it needs to grow to at least 1 cm or more in diameter over the next 1 to 6 months to be able to call it suspicious for cancer and that is when any pathological testing may be attempted. In my opinion, it might have been an isolated event of bleeding due to infection or repetitive coughing and is subsequently healed. Clopidogrel might have been in a synergistic role to allow sufficient bleed to occur before it stopped on its own.
Was this answer helpful?|
Query: Hello doctor, I am 32 years old female. I went to the hospital ER for hip or abdominal pain. They ordered a CT scan. During the scan, they used lead aprons on my breast, neck, and abdomen. Does the scan go through these aprons? They found nothing but a nodule on my lung. I am just wondering if it s... Read Full »
Query: Hello doctor, There is a constant pain that I experience in my left upper abdomen in a specific area while I am seated. Hence, I feel very uncomfortable whenever I am sitting on a chair or a couch or in the bus. I feel the pain is related to posture as the change in posture eliminates it. Hence, I f... Read Full »
Query: Hi doctor, I took thermogenic Phendimetrazine for two days. I am now experiencing shortness of breath and excessive yawning. I am also burping all the time. I stopped taking the medicine six days ago and, yet I am still gasping for breath and experiencing these side effects. My doctor did an EKG an... Read Full »
Ask your health query to a doctor online?Ask a Radiologist Now